Alert archive / Maine / Wind Chill Advisories in 2021
Wind Chill Advisory 1, NWS Gray, ME
NWS Gray, ME issued this wind chill advisory at Jan 23, 2021, 3:41 AM EST for Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire. It took effect at Jan 23, 2021, 9:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 3:41 AM EST (08:41 UTC)
- In effect from
- Jan 23, 2021, 9:00 PM EST
- Expired
- Jan 24, 2021, 9:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH
The radar
The Portland,ME radar (KGYX), 118 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418 WWUS41 KGYX 230841 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 341 AM EST Sat Jan 23 2021 ...Wind chills will drop dangerously overnight... .Northwesterly winds will aid in bringing cold air into the region. Gusty winds and cold temperatures will drop wind chills below 20 below across the north overnight. MEZ007-008-NHZ001-231645- /O.NEW.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/ Northern Oxford-Northern Franklin-Northern Coos- Including the cities of Upton, Wilsons Mills, Andover, Byron, Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, Rangeley, Avon, Kingfield, Phillips, Errol, Millsfield, and Colebrook 341 AM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In New Hampshire, Northern Coos County. In Maine, Northern Oxford and Northern Franklin Counties. * WHEN...From 9 PM this evening to 9 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
4 follow-up statements
312 WWUS41 KGYX 232026 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 326 PM EST Sat Jan 23 2021 ...Wind chills will drop dangerously overnight... .Northwesterly winds will aid in bringing cold air into the region. Gusty winds and cold temperatures will drop wind chills below 20 below across the north overnight. MEZ009-240430- /O.EXA.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/ Central Somerset- Including the cities of New Portland, Brassua, Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, and Jackman 326 PM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Central Somerset County. * WHEN...From 9 PM this evening to 9 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MEZ007-008-NHZ001-240430- /O.CON.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/ Northern Oxford-Northern Franklin-Northern Coos- Including the cities of Upton, Wilsons Mills, Andover, Byron, Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, Rangeley, Avon, Kingfield, Phillips, Errol, Millsfield, and Colebrook 326 PM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In New Hampshire, Northern Coos County. In Maine, Northern Franklin and Northern Oxford Counties. * WHEN...From 9 PM this evening to 9 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
706 WWUS41 KGYX 232317 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 617 PM EST Sat Jan 23 2021 ...VERY COLD WIND CHILL VALUES TONIGHT... NHZ002-241400- /O.EXA.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/ Southern Coos- Including the cities of Berlin, Dummer, Milan, York Pond, and Lancaster 617 PM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Southern Coos County. * WHEN...From 9 PM this evening to 9 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MEZ007>009-NHZ001-241400- /O.CON.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Including the cities of Upton, Wilsons Mills, Andover, Byron, Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman, Errol, Millsfield, and Colebrook 617 PM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...In New Hampshire, Northern Coos County. In Maine, Northern Franklin and Northern Oxford Counties. * WHEN...From 9 PM this evening to 9 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
789 WWUS41 KGYX 240834 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 334 AM EST Sun Jan 24 2021 ...VERY COLD WIND CHILL VALUES THIS MORNING... MEZ007>009-NHZ001-002-241400- /O.CON.KGYX.WC.Y.0001.000000T0000Z-210124T1400Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- Including the cities of Upton, Wilsons Mills, Andover, Byron, Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman, Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, and Lancaster 334 AM EST Sun Jan 24 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...In New Hampshire, Southern Coos and Northern Coos Counties. In Maine, Northern Franklin, Central Somerset and Northern Oxford Counties. * WHEN...Until 9 AM EST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
121 WWUS41 KGYX 241404 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 904 AM EST Sun Jan 24 2021 MEZ007>009-NHZ001-002-241515- /O.EXP.KGYX.WC.Y.0001.000000T0000Z-210124T1400Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- Including the cities of Upton, Wilsons Mills, Andover, Byron, Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman, Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, and Lancaster 904 AM EST Sun Jan 24 2021 ...WIND CHILL ADVISORY HAS EXPIRED... Wind chills are now above advisory levels, but it will remain cold and windy today with afternoon wind chill between zero and ten below. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 10:58 PM EST, 4 hours 43 minutes earlier.
Area forecast discussion, Jan 22, 10:58 PM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1058 PM EST Fri Jan 22 2021
.SYNOPSIS...
A cold front moves in from the northwest this evening, bringing
snow showers and a shift toward colder temperatures for at
least a few days, but even these will be near or just a little
below normal. Low pressure tracks south of New England on
Tuesday and brings a chance of snow, mainly over southern areas.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1055 PM Update...Just a few minor adjustments to the forecast
for the overnight hours based on latest trends in observational
data. Gradual clearing is taking place downwind of the
mountains, and this should slowly continue overnight. Scattered
snow showers are expected for the next few hours before waning.
615 PM Update...Just a few minor changes to the going forecast
at this hour. Adjusted PoPs a little bit based on latest radar
returns. There will be scattered snow showers and a few squalls
for the next couple of hours, but any activity should wane mid-
evening.
Previously...
Impacts: Brief reductions in visibility and slick roads will be
possible in any heavier snow showers/squalls this evening and
tonight.
A shortwave will slowly rotate through the region through tomorrow
morning, bringing with it plenty of clouds and some scattered snow
showers. An associated cold front will also bring cooler
temperatures. An area of snow showers is currently moving through
portions of central NH and western ME and will continue to push
south and east. High- res guidance has trended toward a drier
and less organized solution throughout the day, but still cannot
rule out a few snow squalls this evening into early tonight.
Squalls and other heavier snow showers could cause brief reductions
in visibility and slick roads, particularly later this evening
and early tonight as temperatures fall rather quickly behind the
wave. Lows will range from the positive single digits north to
the upper teens south.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Impacts: Scattered show showers possible in the mountains.
Breezy winds beginning Saturday afternoon and continuing
through Saturday night with wind chill values below zero likely
throughout the region Saturday night.
Any precipitation in the short term is expected to be limited to
the mountains, but it will be breezy and colder. High pressure
will attempt to build into New England, but it will be running
into a potent low pressure system over Newfoundland and far
eastern Quebec. This will allow winds to become gusty later
Saturday morning and continuing through Saturday night. High
temperatures will be several degrees colder than Friday,ranging
from the lower teens north to the mid 20s south. As mentioned,
Saturday night will be quiet except for a stray snow shower in
the mountains, but the winds will remain gusty as lows drop to
near zero north and into the positive single digits and lower
teens south. This will push wind chill values Saturday night
down below zero all the way into southern NH and southwestern
ME.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
It says a lot about how anomalous a northern hemisphere winter
is, when you can disrupt the polar vortex in mid-late January
and barely get temps below normal in New England. Yet, that is
the state of the atmosphere this winter, and as we head into
the last week of January will see a mean trough across the Ern
2/3 of the CONUS, although it will be very shallow and also dry,
so there will be only minor disturbances and temps running on
the cool side of normal in the period and probably on the warm
edge of normal later in the week.
Sunday will be blustery and cold with highs in the teens N, to
the mid to upper 20s in the S. Upslope clouds and SHSN will
dominate the mtns in the morning, but should begin to diminish
later in the day. In the downslope it should be mainly sunny.
Daytime wind chills will run from near zero in the mtns to
10-15 in the south. The NW flow persists Sunday night into
Monday, but will be lighter, with lows Sunday night the single
digits in the N to 10-15 in the south, but highs on Monday turn
a little warmer rising into the 20s to low 30s under mainly
clear skies.
Low pressure passes south of New England on Tuesday, and for
now models are trending away from the CWA, although there is
some possibility it could produce some light snow in srn areas.
Another trough pushes in from the W behind this system, and may
drop temps back by a few degrees for Wed-Thu, but it should be
dry.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Light snow showers remain possible at all terminals
through early tonight, coming to an end from west to east
a little after midnight. Otherwise, VFR conditions generally
expected through the short term except at HIE. Winds become
gusty out of the northwest late Saturday morning and continue
through Saturday night.
Long Term...Mainly VFR. Some flight restrictions possible
Tuesday at KCON/KMHT/KPSM in light SN.
&&
.MARINE...
Short Term...Gales have been issued for all waters except for
Casco Bay, from midday Saturday into Sunday.
Long Term...Persistent NW flow likely to produce SCA winds thru
much of the period, starting out as gales on Sunday. Also expect
light freezing spray at times Sunday into Sunday night.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 7 AM Saturday to 4 PM EST Sunday for
ANZ153.
Gale Warning from 2 PM Saturday to noon EST Sunday for
ANZ150>152-154.
&&
NEAR TERM...Ekster/Watson
SHORT TERM...Watson
LONG TERM...CempaHazardous weather outlook, Jan 23, 3:09 AM EST, 32 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 309 AM EST Sat Jan 23 2021 MEZ009-012>014-018>028-033-NHZ002>015-240815- Central Somerset-Southern Oxford-Southern Franklin-Southern Somerset- Interior York-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Interior Cumberland Highlands-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 309 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007-008-NHZ001-240815- Northern Oxford-Northern Franklin-Northern Coos- 309 AM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST SUNDAY... This Hazardous Weather Outlook is for western Maine and northern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>152-240815- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- 309 AM EST Sat Jan 23 2021 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON EST SUNDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ154-240815- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 309 AM EST Sat Jan 23 2021 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON EST SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ153-240815- Casco Bay- 309 AM EST Sat Jan 23 2021 ...FREEZING SPRAY ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 22, 9:48 PM EST, 5 hours 53 minutes before
Special Weather Statement National Weather Service Gray ME 948 PM EST Fri Jan 22 2021 MEZ018-019-023-024-NHZ010-230600- Interior York-Central Interior Cumberland-Coastal York- Coastal Cumberland-Strafford- Including the cities of Hollis, Alfred, Lebanon, Sanford, Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray, North Windham, Gorham, Biddeford, Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth, South Portland, Westbrook, Yarmouth, Brunswick, Barrington, Rochester, Dover, Rollinsford, Somersworth, Durham, and Madbury 948 PM EST Fri Jan 22 2021 ...SLICK SPOTS LIKELY FOR THE REMAINDER OF THE EVENING... Slick spots are likely for the rest of the evening hours as water refreezes on roadways. Freezing fog is present also in spots which is also an indicator of possible icy roads. Conditions will improve tonight as drier air moves into the area.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 10:53 PM EST | Gale Warning | GYX | 37 hr | |
| Jan 22, 10:53 PM EST | Small Craft Advisory | GYX | 72 hr | |
| Jan 23, 3:40 AM EST | Heavy Freezing Spray Advisory | GYX | 29 hr | |
| Jan 22, 7:48 PM EST | Special Weather Statement | GYX | Hillsborough | 42 min |
Nearby
Wind Chill Advisories in Maine, 2021Wind Chill Advisories in New Hampshire, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.